Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 6, NWS Duluth, MN

June 23, 2019Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 23, 2019, 3:48 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 23, 2019, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 3:48 AM CDT (08:48 UTC)
In effect from
Jun 23, 2019, 10:00 AM CDT
Expired
Jun 23, 2019, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WHUS43 KDLH 230848
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
348 AM CDT Sun Jun 23 2019

MNZ037-WIZ001-240200-
/O.NEW.KDLH.BH.S.0006.190623T1500Z-190624T0200Z/
Carlton and South St. Louis-Douglas-
348 AM CDT Sun Jun 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 10 AM CDT this morning through
this evening.

* LOCATIONS...Park Point Beach.

* TIMING...This morning until 9 PM this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

WL
1 follow-up statement
501 
WHUS43 KDLH 240143
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
843 PM CDT Sun Jun 23 2019

MNZ037-WIZ001-240245-
/O.EXP.KDLH.BH.S.0006.000000T0000Z-190624T0200Z/
Carlton and South St. Louis-Douglas-
843 PM CDT Sun Jun 23 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING...

Winds and waves are gradually diminishing so the beach hazards
statement for rip currents will expire as the threat for rip
currents also diminishes.


$$

JJM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 23, 3:27 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 23, 3:27 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
327 AM CDT Sun Jun 23 2019

.SHORT TERM...(Today through Monday)
Issued at 327 AM CDT Sun Jun 23 2019

A slow moving upper level trough will continue east today extending
through the Dakotas into the Southern Plains by this evening, then
moving into Minnesota and Wisconsin on Monday. A low level boundary
was ahead of the upper trough and will move into the Northland
today. Evening soundings showed PWAT values have increased to 1
to 1.3 inches with upstream values from 1.4-1.6 inches. These
higher PWAT values will move over much of the region today and
remain into Monday. Instability was lacking so far this morning
but it was on the increase as seen by the MUCAPE increase from
SPC's Mesoanalysis page over the past 3 hours. This trend will
continue but the CAPE will remain marginal today. Showers have
recently increased some and that should continue this morning over
much of the Northland, except the far west. Chances for showers
and a few thunderstorms will continue through the day across much
of the region, although far western portions of the Northland are
expected to be dry this afternoon. The threat for severe storms is
low today.

High temperatures will be warmest over far western
portions of the Northland and be in the mid to upper seventies.
Elsewhere, expect highs from the mid sixties to lower seventies. It
will again be cooler around Lake Superior due to off lake winds.
These winds will be a bit lower than yesterday in the Twin Ports
area.

We expect the shower and storm coverage to decrease for a time
tonight before ramping up again late tonight into Monday. A stronger
shortwave will move through the longwave trough and affect the
region on Monday. This will also cause a surface low to deepen as it
lifts into eastern Minnesota and western Wisconsin during the day
Monday. The upper trough and surface low will keep chances for
showers and  storms going through the day Monday. There are some
indications heavy rain may occur, most likely locally heavy rain
today and this evening, but it could be more widespread late
tonight into Monday with the stronger forcing. The GFS and ECMWF
have their highest QPF further west than the higher resolution
models. The lack of better instability should keep amounts from
getting too high but some areas could receive 1.5 to around 2.5
inches of rain through Monday afternoon. The threat for severe
storms is low tonight into Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 327 AM CDT Sun Jun 23 2019

Several opportunities for showers and thunderstorms in the extended.
No washouts expected at this point in time, but scattered showers
and storms cannot be ruled out most days. Temperatures will trend
upwards through the week into next weekend.

A negatively tilted longwave trough will lift from the Upper Midwest
Monday evening into Ontario as Tuesday progresses. At the surface a
broad low will gradually lift into Ontario. The best chance of
precipitation overnight will be across northwest Wisconsin. During
the daytime the low will be over Ontario and the best chance of
precipitation will be over northeast Minnesota due to wrap around
showers and storms. Based on the environmental parameters do not
anticipate any severe storms, which matches up well with the latest
SPC Day 3 Outlook.

A ridge will build in midweek across the Northern Plains. This
will bring a lull in the shot for showers and thunderstorms on
Wednesday. Skies will be partly to mostly sunny. There is some
uncertainty for the rest of the week as deterministic guidance is
split on the strength of the ridge while a cutoff digs into the
Pacific Northwest. If the current ECMWF is correct then the second
half of the week and weekend will be dry, while the GFS/GEM guidance
and previous deterministic runs paint a wetter picture as several
shortwaves eject into the region. Leaned on the blend of previous
runs and the latest GFS/GEM guidance, but will need to see if things
continue to trend toward the drier ECMWF solution. Regardless,
temperatures will continue to trend upward due to
southerly/southwesterly flow aloft advecting warm and humid air into
the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1222 AM CDT Sun Jun 23 2019

MVFR, potentially IFR, ceilings and rain showers spread in from the
west tonight through tomorrow. The combination of rain and east-northeast
winds off of Lake Superior could lead to potential fog and stratus
developing over DLH and persisting through the day. Rain showers
persist through the period ending west to east. There is the
potential that a thunderstorm could affect all sites, however,
highest confidence remains over HYR and BRD at this time.

&&

.MARINE...
Issued at 327 AM CDT Sun Jun 23 2019

A broad low will develop over the Mid Mississippi River Valley today
and gradually lift northeastward into Ontario by early Tuesday. High
pressure will remain over eastern Ontario and western Quebec. This
setup will allow for increased northeasterly flow across western
Lake Superior, albeit weaker than the previous two days. Winds will
be around 10-20 knots with the highest speeds at the western tip of
Lake Superior. Gusts of 15 to 20 knots are possible. There will be
chances of showers and thunderstorms across western Lake Superior.
Severe storms are not anticipated, but a few storms could produce
gusty winds and small hail.

Shower and thunderstorm chances will continue through Monday and
Tuesday across western Lake Superior. Winds will shift from a
northeasterly direction late on Monday to a westerly/southwesterly
direction as low pressure slides into Ontario.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  52  69  54 /  70  50  70  30
INL  72  54  75  54 /  40  20  50  10
BRD  77  59  76  57 /  20  30  40  10
HYR  74  56  71  54 /  60  70  70  40
ASX  69  52  67  53 /  70  70  70  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for WIZ001.

MN...Beach Hazards Statement from 10 AM CDT this morning through this
     evening for MNZ037.

LS...None.
&&

SHORT TERM...Melde
LONG TERM...WL
AVIATION...KC
MARINE...WL
Hazardous weather outlook, Jun 22, 11:52 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1152 PM CDT Sat Jun 22 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-240500-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1152 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible across parts of northeast
Minnesota and northwest Wisconsin late tonight into early Sunday
morning. No severe storms are expected. However, some of the
stronger storms could produce gusty winds, small hail, and a
period of heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will continue to be possible on Sunday. Severe
storms are not expected. However, some of the stronger storms
could produce gusty winds, small hail, and a period of heavy
rain.

Thunderstorms are possible Sunday night through Friday. The best
chance of storms is Sunday night into Monday and late in the
week. Severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-240500-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1152 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible overnight. Although severe storms are
not expected, some of the stronger storms will produce gusty
winds, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday through Friday across portions
of western Lake Superior. The best chance of storms is Sunday
into Monday and late this week. Severe storms are not anticipated
at this time.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.